Blogging about life in Minnesota, raising our six kids with Down syndrome while battling Breast Cancer.

Be the kind of woman that when your feet hit the floor in the morning the devil says, "Oh shit! She's up!"

Wednesday, June 04, 2014

How to kick chemo's ass

Would you like to know how to kick chemo's ass?

Then you have come to the wrong blog because I don't really know! I do know that chemo does a pretty good job of kicking MY ass, but I rally around day 11. ;-)

In my last cancer related post I mentioned that things were not so good. The first 10 days after treatment I lost 11 lbs, had to get IV fluids three time and had diarrhea every 30-60 minutes - round the clock - for 12 days. But I made it through and on day 12 I was starting to feel close to myself again.

I had been told that on day 14  magic switch goes off and I would start loosing my hair. They were right, I just assumed it would be the hair on my head first! Around day 12 or so I started sneezing nasal hairs. That was pleasant! LOL On day 14, sure enough, I started loosing my hair, except that it was pubic hair, followed a couple days later by my armpit hair. The hair on my head started falling out a tiny bit on day 16 and by day 17 I had patchy hair loss. On day 18 I shaved it down really short. (because it wasn't short enough before. LOL)

This picture was taken yesterday, day 19. 
I have large patches gone on the side of my head. Of course, 
its the gray hairs that are still firmly attached! 
The back of my head has many dime-sized patches gone.
(Note to self: selfies from the side are tricky!! 
And I have no idea what the blue mark is on my 
mouth, its not on the original picture. Weird! ) 

Yesterday the hair on ONE of my legs was gone. Today its gone on both legs and the hair on my arms is starting to fall off. Its just all really odd!!! You touch it and it just falls off. My eye lashes have thinned out and I expect them to be gone soon. So far my eye brows are still intact. 

On Thursday (June 5th) I'll be having my second round of chemo. I met with my oncologist yesterday to get my counts and go over some things. The side effects I had last time were pretty severe, the most concerning being the GI related stuff and my doctor is worried about me developing colitis. 

I need to clarify since there is some misunderstanding. I am not AT ALL nauseous. I get three different anti-nausea meds via IV with my chemo, plus oral steroids for the next two days. My GI problems are all diarrhea. The two anti-diarrheals I took last time didn't really do anything for me. Well, maybe they decreased the episodes to 10 times a day instead of 20+. I think what helped more was three consecutive days of IV fluids which allowed my body to recover a bit. 

Because the two drugs I'm getting have a cumulative effect my oncologist believes my side effects could be worse with this second round so we've made some changes. This time I'm going to be starting oral steroids the day before treatment, (which is tomorrow)  then I'll have the IV steroids with chemo, then orals again for the next two days. I'll also start the anti-diarrheal meds the day before. On Friday when I have my neulasta shot I'll get a bag of IV fluids and then again on Monday. 

As for the bone pain, that is caused by the Neulasta shot that I get on Friday. There isn't really much we can do about it, but if it gets too bad I won't wait so long and I will go into the ER for some IV pain meds. At least I know that only lasts 3 or 4 days and then its done! 

I'm pretty much dreading this round, but you can bet I'll be ticking the days off on the calendar knowing by day 10 or 11 I'll be feeling much better and will get 10 really good days. And after this round I'l be half done!! After that? 35 radiation treatments! Woot woot!

3 comments:

Imogen said...

Best of luck, Leah. I wish there was a magic wand to wave to make these side effects go away :(

Tigger (aka Karyn) said...

So glad you have a plan in place that will hopefully make this more bearable. Make sure they take your weight loss into account when they calculate your next dosage. Chemo sucks but it is survivable. Lol on the hair loss. My head hair went second last, legs last and I kept a couple of eyelashes. Hang in there. You are a quarter of the way through!!

Sue Gile said...

I'm nearly 50 and have never had cancer, so all you write it news to me. I want to thank you for taking the time to blog about EVERYTHING! I really am clueless and I feel as if cancer is nearly an inevitable thing these days. Thanks to you, I will be more informed and ready if that ugly thing ever decides to invade my body. So, really, thank you for being so open and honest. It is ugly and there are many days I don't want to read!! (I am an adoptive mom and foster mom so that is the reason I began following your blog a couple of years ago). But in the end, I think I am glad to have the knowledge….just in case I need it.
Praying for the Lord to release you from the diarrhea. May you rest in HIS peace.